West Virginia, 2014

Debris Flow in West Virginia, February 19, 2014

February 19, 2014 · NWS RLX · 1 event in 1 county or zone

A rock slide damaged a long narrow cinder block building made up of mostly garages. Many years ago, a 20 to 25 foot high vertical cliff was made when a hillside was cut away.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

A rock slide damaged a long narrow cinder block building made up of mostly garages. Many years ago, a 20 to 25 foot high vertical cliff was made when a hillside was cut away. The building was built almost right in front of that cliff. Over the years, the freezing and thawing caused the cliff to become unstable. The building has been flooded numerous times from runoff off the cliff.

A large section of the vertical cliff finally gave way during the morning of the 19th. Several large six by six feet chunks of rock slid down the steep embankment. The slide damaged some motorcycles and cars inside. Nobody was hurt.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Feb 19, 5:24 AM EST, 3 hours 51 minutes earlier.

Area forecast discussion, Feb 19, 5:24 AM EST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
524 AM EST WED FEB 19 2014

.SYNOPSIS...
WEAK COLD FRONT PUSHES EXITS EAST EARLY TODAY. VIGOROUS SYSTEM
PASSES THURSDAY NIGHT...BUT MILD...PACIFIC AIR FOLLOWS IT AS WELL.
COLD FRONT CROSSES SATURDAY NIGHT,..BEGINNING A TREND TO COLDER.

&&

.NEAR TERM /THROUGH TONIGHT/...
SENT A QUICK ADVISORY FOR FREEZING RAIN FOR RANDOLPH AND
POCAHONTAS COUNTIES PER SUB FREEZING TEMPERATURES AT SHELTERED
VALLEYS.

COLD FRONT MOVING ACROSS THIS MORNING...WITH FEW STORMS EMBEDDED
WITHIN RAIN SHOWERS. INCREASED POPS WITH THIS FEATURE...DECREASING
THEM TO LIKELIES BY THE TIME PCPN REACHES THE MOUNTAINS. USED THE
RAP MODELS FOR POPS TWEAKING THEM DOWN SOME.

EXPECT THE FRONT TO EXIT THE EASTERN MOUNTAINS LATER THIS MORNING
OR EARLY AFTERNOON ENDING CHANCES FOR PCPN. NO SIGNIFICANT PCPN IS
EXPECTED ATTM. UPPER SHELTERED VALLEYS WHERE TEMPERATURES ARE
BELOW FREEZING...FREEZING RAIN WILL BE POSSIBLE FOR A SHORT PERIOD
OF TIME DURING THE PREDAWN HOURS.

BRING POPS BACK FROM THE SOUTH EARLY LATE TONIGHT INTO EARLY
THURSDAY MORNING AS A WARM FRONT LIFT NORTH ACROSS THE AREA.

SOUTHWEST FLOW BRING WARMER TEMPERATURES TO THE AREA.
GENERALLY...TEMPS SHOULD REACH THE UPPER 50S LOWLANDS...RANGING
INTO THE MID 40S NORTHEAST MOUNTAINS.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
NOT MANY CHANGES TO PREVIOUS FORECAST IN THE SHORT TERM...BASED ON
LATEST NWP OUTPUT AND MOS GUIDANCE. PRIMARY FORECAST CONCERN
CONTINUES TO BE THE POTENTIAL SEVERE WIND EVENT THURSDAY EVENING
INTO THE EARLY OVERNIGHT HOURS.

DURING THE DAY ON THURSDAY...A QUICK-EVOLVING UPPER TROUGH BECOMES
NEGATIVELY TILTED OVER THE UPPER MIDWEST BY 00Z FRI. IN
RESPONSE...ITS ASSOC SFC LOW QUICKLY DEEPENS AS IT MOVES FROM
ROUGHLY EAST KS/WEST MO AT 12Z THU TO SOUTHERN WISCONSIN BY 00Z FRI.
THIS DRAWS A WARM FRONT QUICKLY NORTH DURING THE MORNING HOURS.
ALONG AND NORTH OF IT SOME PRECIP SHOULD BE MOVING
SOUTHWEST/NORTHEAST WITH IT...BUT MAINLY ACROSS THE WESTERN ZONES
WHERE BETTER MOISTURE AND LIFT RESIDE. BY THE AFTERNOON HOURS...THE
AREA SHOULD SEE A BREAK FOR MOST IN PRECIP WITH THE FRONT TO THE
NORTH OF THE FORECAST AREA. MIGHT EVEN SEE SOME AFTERNOON BREAKS IN
THE CLOUD COVER IN THE LEE OF THE MOUNTAINS MAINLY OVER THE ADJACENT
LOWLANDS OF WV. THE INCREASING PRESSURE GRADIENT...AS WELL AS
STRENGTHENING WINDS ALOFT...WILL RESULT IN BREEZY TO AT TIMES WINDY
CONDITIONS WITH WINDS STRONG OUT OF THE S/SE AT A GENERAL 15G25KTS
FOR THE LOWLANDS...AND A BIT STRONGER OVER SE OHIO AND IN THE
EASTERN HIGH COUNTRY. WELL-ADVERTISED WARM TEMPS ARE ON THE WAY WITH
THE AREA SQUARELY IN THE WARM SECTOR OF THE APPROACHING SYSTEM.
STILL EXPECT MAX TEMPS INTO THE LOW/MID 60S FOR NORTHERN
LOWLANDS...AND UPPER 60S FOR THE HTS-CRW CORRIDOR SW-WARD INTO THE
COALFIELDS.

MAIN EVENT STILL COMES DURING THE EVENING AND INTO THE OVERNIGHT
HOURS AS A COLD FRONT AND STRONG WINDS AT 925MB AND 850MB COMBINE TO
PRODUCE STRONG TO POTENTIALLY SEVERE WIND GUSTS. AGAIN...NOT A WHOLE
LOT OF CHANGE FROM PREV FCST THINKING. STILL APPEARS THE HIGHEST
THREAT FOR SEVERE WINDS COMES BTWN 00Z FRI AND 06Z FRI...BUT
DEPENDING ON HOW QUICKLY ANY ONGOING CONVECTION FURTHER WEST RACES
EASTWARD..THOSE SHOWERS/STORMS COULD CERTAINLY BEGIN A LITTLE
EARLIER THAN 00Z FRI OVER THE FAR NW ZONES. DEPENDING ON MODEL OF
CHOICE...925MB WINDS PROGGED TO BE ON THE ORDER OF 50-55KTS THU EVE
AND WINDS AT 850MB AROUND 65-75KTS. LATEST OP GFS IN FACT INDICATING
85-90KTS AT 850MB. MOST RECENT NAM12 RUN INDICATING SOME MEAGER
SB-CAPE OF AROUND 100J/KG ACCOMPANYING THE FRONT INTO THE WESTERN
ZONES...DESPITE THE TIME OF DAY...WITH 200-250J/KG OF ELEVATED
INSTABILITY. DESPITE THE MEAGER CAPE VALUES...CERTAINLY MAY NOT TAKE
MUCH FOR A CONVECTIVELY-FORCED LOW-TOPPED LINE OF SHOWERS TO DRAG
SOME OF THESE STRONG WINDS TO THE SFC. SPC HAS EXPANDED ITS DAY 2
SLIGHT RISK COVERAGE FURTHER EASTWARD TO ROUGHLY A PKB-CRW-SOUTHERN
COALFIELDS LINE.

OUTSIDE OF SEVERE WIND CONCERNS...WILL BE A VERY BREEZY NIGHT ON THE
WHOLE AS THE FRONT MOVES EAST ACROSS THE AREA. TIMING HASN'T CHANGED
MUCH WITH LATEST NAM RUN VERSUS LAST NIGHT'S...AND THE EURO IS JUST
A BIT QUICKER AND MORE IN LINE WITH THE QUICKER NAM/GFS. STILL HAVE
THE COLD FRONT NEAR THE OHIO RIVER AT 06Z FRI AND THROUGH THE
MOUNTAINS BY 12Z FRI. EXPECT A GENERAL QUARTER TO A HALF INCH OF
RAIN FOR THE AREA AS THIS SYSTEM MOVES THROUGH...WITH THE HIGHER
AMOUNTS FURTHEST WEST AND LESSER AMOUNTS FOR THE MOUNTAINS. LOOKS
LIKE TEMPS GET COLD ENOUGH BEHIND THE FRONT EARLY FRIDAY MORNING FOR
THE HIGHEST ELEVATIONS TO SQUEEZE OUT A QUICK HALF-INCH TO PERHAPS
AN INCH OF SNOW AS THE FRONT AND PRECIP EXIT THE AREA FRIDAY
MORNING.

BEHIND THE COLD FRONT...FRIDAY WILL BE COOLER BUT CERTAINLY NOTHING
OUTRAGEOUS WITH MAX TEMPS STILL MAKING IT INTO THE UPPER 40S AND
LOWER 50S FOR LOWLAND LOCATIONS. SHOULD SEE THE AFOREMENTIONED EARLY
MORNING LINGERING MOUNTAIN SNOW TO END BY MID/LATE MORNING. CLOUDS
WILL HANG ON HERE A BIT LONGER INTO THE AFTERNOON HOURS...BUT THE
LOWLANDS SHOULD SEE MOSTLY SUNNY TO PARTLY CLOUDY SKIES BY THE
MID-MORNING HOURS...WITH MORE STRATO-CU HANGING ON ACROSS THE NORTH.
WINDS WILL CONTINUE STRONG OUT OF THE W/SW WITH SFC HIGH OFF TO OUR
SOUTH AND A DEEP SFC LOW OVER THE NORTHERN GREAT LAKES. WINDS SHOULD
FINALLY BEGIN TO RELAX OVERNIGHT UNDER A CONTINUED MOSTLY CLEAR SKY
FOR MOST...AS THE SFC LOW TO OUR NORTH CONTINUES TO PULL AWAY AND
SFC HIGH PRESSURE CENTERED NEARBY JUST TO OUR SOUTH BY 06Z-12Z
SAT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
MODELS SHOWING COLD AIR MOVING BACK INTO THE REGION LATE THIS
WEEKEND. BOTH THE ECMWF AND GFS SHOWING A POTENTIAL ENHANCED CLIPPER
SNOW EARLY NEXT WEEK. HOWEVER...LOTS OF DIFFERENCES IN THE ENSEMBLE
MEMBERS ON THE TIMING OF FEATURES...EVEN THOUGH ENSEMBLES SUPPORT
THE BROADER PATTERN WITH A TROUGH IN THE EAST. THEREFORE...USED THE
ECMWF AND GEFS MEANS...AS CONFIDENCE WITH INDIVIDUAL ENERGY PIECES
IS LOW.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
MVFR WITH BRIEF PERIODS OF IFR POSSIBLE EARLY IN THE PERIOD AS A
COLD FRONT SPREADS SHOWERS WITH EMBEDDED STORMS THIS MORNING. ALL
RAINFALL ACTIVITY SHOULD MOVE EAST OF THE MOUNTAINS BY OR BEFORE
NOON. VFR CONDITIONS WILL RETURN FOR THE REST OF THE DAY.

FLOW BECOMES GUSTY UP TO 35 KTS ACROSS HIGHER TERRAIN...AND UP TO
22 KTS ACROSS LOWLANDS.

AREAS OF RAIN WILL START CLEARING FROM WEST TO EAST BY EARLY
AFTERNOON...TO AFFECT EKN AND BKW THE LATEST THROUGH AT LEAST 21Z.

FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z THURSDAY...

FORECAST CONFIDENCE: MEDIUM.

ALTERNATE SCENARIOS: TIMING OF THE ONSET OF PRECIPITATION AND MVFR
PREVALENT CIGS MAY VARY...AND IMPROVEMENT TO VFR MAY ALSO VARY.

EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH:   TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW:    TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.

UTC 1HRLY       11   12   13   14   15   16   17   18   19   20   21   22
EST 1HRLY       06   07   08   09   10   11   12   13   14   15   16   17
CRW CONSISTENCY  H    M    L    L    L    L    H    H    H    H    H    H
HTS CONSISTENCY  L    L    L    L    L    L    H    H    H    H    H    H
BKW CONSISTENCY  L    L    L    L    L    L    H    M    H    H    H    H
EKN CONSISTENCY  H    M    M    L    L    L    L    L    L    L    L    L
PKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L
CKB CONSISTENCY  L    L    L    L    L    L    L    L    L    L    L    L

AFTER 12Z THURSDAY...
IFR POSSIBLE THURSDAY NIGHT IN GUSTY SHOWERS...AND POSSIBLY A STRONG
THUNDERSTORM.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...WINTER WEATHER ADVISORY UNTIL 8 AM EST THIS MORNING FOR WVZ046-
     047.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...ARJ/50
NEAR TERM...ARJ
SHORT TERM...50
LONG TERM...RPY
AVIATION...ARJ
Hazardous weather outlook, Feb 19, 3:38 AM EST, 5 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
338 AM EST WED FEB 19 2014

WVZ010-011-018>020-027>032-035>040-046-047-200845-
PLEASANTS-TYLER-CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-
HARRISON-TAYLOR-RALEIGH-FAYETTE-NICHOLAS-WEBSTER-UPSHUR-BARBOUR-
POCAHONTAS-RANDOLPH-
338 AM EST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL WEST
VIRGINIA...NORTHERN WEST VIRGINIA AND SOUTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>009-
013>017-024>026-033-034-200845-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-MINGO-
LOGAN-BOONE-MCDOWELL-WYOMING-
338 AM EST WED FEB 19 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND MUCH OF WEST
VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THURSDAY EVENING
AND THURSDAY NIGHT. THE PRIMARY THREAT WILL BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 debris flow. Local standard time, as filed.

Debris Flow, Kanawha

When
February 19, 9:15 AM EST to 9:16 AM EST
Where
Kanawha County, 1.65 mi SSW of Marlaing Addition to 1.67 mi S of Marlaing Addition
Cause
Heavy Rain / Snow Melt
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
38.397, -81.857

What these are

Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2014Every state in 2014This day in weather historyWarnings in West Virginia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 489387.